Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 118, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 17, 2014, 11:07 AM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 11:07 AM CDT (16:07 UTC)
- Expired
- Aug 17, 2014, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WGUS54 KMEG 171607
FFWMEG
MSC003-117-139-171900-
/O.NEW.KMEG.FF.W.0118.140817T1607Z-140817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 200 PM CDT
* AT 1107 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3458 8874 3459 8874 3460 8891 3481 8891
3490 8837 3490 8836 3476 8837 3474 8834
3460 8833 3455 8834
$$1 follow-up statement
394
WGUS74 KMEG 171722
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT SUN AUG 17 2014
MSC003-117-139-171732-
/O.CAN.KMEG.FF.W.0118.000000T0000Z-140817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPPAH MS-PRENTISS MS-ALCORN MS-
1222 PM CDT SUN AUG 17 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN ALCORN...
PRENTISS AND SOUTHEASTERN TIPPAH COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3458 8874 3459 8874 3460 8891 3481 8891
3490 8837 3490 8836 3476 8837 3474 8834
3460 8833 3455 8834
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:15 AM CDT, 52 minutes earlier.
Area forecast discussion, Aug 17, 10:15 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1015 AM CDT SUN AUG 17 2014 .DISCUSSION... SKIES ARE CLOUDY ACROSS PORTIONS OF NORTH MISSISSIPPI THIS MORNING WITH MOSTLY SUNNY SKIES OVER THE REMAINDER OF THE FORECAST AREA. TEMPERATURES ARE CURRENTLY IN THE MID 70S TO MID 80S. A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTH MISSISSIPPI. THE MAIN THREAT WITH THE LINE HAS BEEN LOCALLY HEAVY RAINFALL AS OVER 4 INCHES OF RAIN THAT HAS FALLEN OVER PORTIONS OF COAHOMA AND QUITMAN COUNTIES. ADDITIONAL HEAVY RAINFALL IS POSSIBLE AS THIS LINE MOVES SLOWLY EAST. HAVE INCREASED POPS OVER AREA IN NORTH MISSISSIPPI AHEAD OF THIS LINE AND HAVE DECREASED POPS SOME BEHIND THE LINE. ARS && .PREV DISCUSSION... /ISSUED 638 AM CDT SUN AUG 17 2014/ DISCUSSION... AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR ST. LOUIS MISSOURI EARLY THIS MORNING WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD TODAY. ENHANCED MID LEVEL FORCING COMBINED WITH INCREASING INSTABILITY SHOULD RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE GREATEST STORM POTENTIAL SHOULD EXIST ACROSS NORTHWEST TENNESSEE IN CLOSEST PROXIMITY TO THE GREATEST FORCING ALOFT. LATEST MODEL GUIDANCE SUGGESTS THAT MODERATE INSTABILITY SHOULD DEVELOP WITH MIXED LAYER CAPE VALUES AROUND 2500 J/KG. MID LEVEL LAPSE RATES APPEAR TO REMAIN RATHER POOR...BUT AS LOW LEVEL LAPSE RATES STEEPEN...A FEW STORMS MAY BECOME STRONG TO SEVERE. THE PRIMARY THREATS FROM ANY STRONG/SEVERE STORM WOULD BE STRONG GUSTY WINDS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE A CONCERN AS PWAT VALUES EXCEED 2 INCHES. THE GREATEST POTENTIAL FOR STRONG TO SEVERE STORMS SHOULD REMAIN ACROSS OUR NORTHERN TIER COUNTIES. PLAN TO CONTINUE THE MENTION IN THE LATEST HWO. THE BEST STORM CHANCES WILL SHIFT EAST THIS EVENING WITH POPS TRAILING OFF TO THE WEST DURING THE NIGHT. HIGH TEMPERATURES SHOULD BE HELD DOWN ACROSS NORTHERN AREAS DUE TO CLOUDS AND PRECIPITATION CHANCES. FURTHER SOUTH...HIGH TEMPERATURES SHOULD REACH NEAR SEASONAL LEVELS. THE SHORTWAVE TROUGHING SHOULD EXTEND ACROSS SOUTHEASTERN PORTIONS OF THE MID SOUTH ON MONDAY. ONCE AGAIN...DAYTIME HEATING SHOULD LEAD TO MODERATE INSTABILITY AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE GREATEST CHANCES SHOULD SHIFT SOUTHEASTWARD AS COMPARED TO TODAY...WITH THE HIGHEST COVERAGE EXPECTED ACROSS NORTHEAST MISSISSIPPI. A STRONG STORM CANNOT BE RULED OUT BY MONDAY AFTERNOON OVER THESE LOCATIONS WITH GUSTY WINDS AND HEAVY RAINFALL. ANOTHER MID LEVEL SHORTWAVE WILL BE SHIFTING SOUTHEASTWARD ACROSS THE MIDDLE MISSISSIPPI VALLEY ON TUESDAY. THIS FEATURE SHOULD HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN AREAS AGAIN BY AFTERNOON. ELSEWHERE...ONLY SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE WHERE MID LEVEL FORCING REMAINS WEAKER. UPPER LEVEL RIDGING WILL BEGIN TO STRENGTHEN OVER THE FORECAST AREA BY MID WEEK AND PERSIST INTO NEXT WEEKEND. THIS WILL HELP TO SUPPRESS CONVECTION AND RESULT IN INCREASINGLY DRY AND HOT WEATHER THROUGH THE END OF NEXT WEEK. TEMPERATURES SHOULD RETURN TO SLIGHTLY ABOVE AVERAGE LEVELS DURING THE LATTER PORTION OF THE FORECAST PERIOD. A WEAK BACKDOOR COLD FRONT WILL APPROACH FROM THE EAST AS UPPER TROUGHING DEVELOPS ALONG THE MID ATLANTIC COAST. THIS WILL RESULT IN SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS RETURNING TO EASTERN AREAS BY NEXT WEEKEND. CONDITIONS SHOULD REMAIN SEASONABLY HOT AND HUMID THROUGH THE END OF THE EXTENDED FORECAST PERIOD. JLH && .AVIATION... 12Z TAF CYCLE MAINLY VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD. UPPER LEVEL SHORTWAVE TROUGHS COMBINED WITH DAYTIME INSTABILITY ANTICIPATED TO RESULT IN VCSH AT MKL THIS MORNING AND VCTS AT ALL SITES AFTER 17/17Z. CONFIDENCE WITH TIMING/COVERAGE OF SHOWERS AND THUNDERSTORMS REMAINS TOO LOW TO MENTION TEMPOS IN TAFS AT THIS TIME. LIGHT SSW/SW WINDS WILL INCREASE TO 10-12 KTS TODAY AND DIMINISH TO 4-6 KTS AFTER 18/01Z. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT SUN AUG 17 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 443 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH TODAY. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:29 AM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.